Advertisement
Ad revenue keeps our community free for you

Can Methotrexate Contribute to Weight Gain?

Managing RA

January 23, 2024

Content created for the Bezzy community and sponsored by our partners. Learn More

Photography by Nicklaus Walter/Stocksy United

Photography by Nicklaus Walter/Stocksy United

by Stefanie Remson

•••••

Medically Reviewed by:

Ami Patel PharmD, BCPS

•••••

•••••

by Stefanie Remson

•••••

Medically Reviewed by:

Ami Patel PharmD, BCPS

•••••

•••••

Weight gain or loss isn’t a listed side effect of methotrexate. But other effects, such as loss of appetite and nausea, could lead to changes in weight. Read on to learn more about methotrexate and people’s experiences.

Rheumatoid arthritis (RA) is an autoimmune inflammatory disease that causes pain, swelling, and stiffness in the small joints of the hands, wrists, ankles, feet, and neck.

Although there is no cure for RA, getting an early diagnosis and treatment can help manage the progression of the disease and prevent permanent damage to affected joints.

Join the free RA community!
Connect with thousands of members and find support through daily live chats, curated resources, and one-to-one messaging.

Methotrexate treatment for RA

One of the oldest and most common treatments for RA is a class of medications called disease-modifying antirheumatic drugs (DMARDs). One common DMARD is methotrexate.

Although the mechanism is not well understood, methotrexate relieves pain and swelling in people living with RA by reducing inflammation.

Doctors commonly prescribe methotrexate. It’s available as a pill or injection.

“Using methotrexate has allowed me to maintain a quality of life that otherwise wouldn’t have been imaginable. For me, this was so important during my childhood. It allowed me to be a kid without pain, and I will forever be grateful.”

Alexis Rochester in “My Experience Using Methotrexate for 14 Years”

You can read more about Alexis’s experience with methotrexate here.

Advertisement
Ad revenue keeps our community free for you

Is weight gain a side effect of methotrexate?

According to the manufacturer, weight gain is not a side effect of methotrexate. But studies and people’s experiences suggest weight changes can occur.

Other side effects of methotrexate, such as decreased appetite, nausea, upset stomach, swollen gums, and mouth sores, could all affect your desire to eat. You might eat less due to these side effects, and weight loss could occur.

When used to treat different cancers at higher doses, the weight loss effects of methotrexate are more recognized.

However, a 2016 study found weight gain was a side effect in participants using methotrexate to treat RA.

When I spoke with Elizabeth M., a fellow RA warrior, she explained that side effects from methotrexate, such as nausea and fatigue, actually led her to eat more and gain weight.

“The only thing that helped the nausea and fatigue was to constantly boost my blood sugar with simple carbs (soda, candy) despite really not wanting to eat at all. This contributed to a 40-pound weight gain. Once I stopped the methotrexate, I lost the weight.”

Elizabeth M., diagnosed with severe seropositive RA in 2021

Other people living with RA also report weight gain and other side effects, such as hair loss, when taking methotrexate.

“I have taken methotrexate pills and injections on and off for years. Each time I was on methotrexate, I experienced hair loss and weight gain.”

Rebecca M., diagnosed with RA in 2008

There are more serious but rare side effects of methotrexate that may cause weight changes: Kidney problems may cause sudden weight gain. Liver problems and certain cancers may cause sudden weight loss.

Do other medications for RA cause weight gain?

Several other medications used to treat RA might also cause weight gain.

A 2022 study found people sometimes reported weight gain when taking the following medications:

  • adalimumab (Humira)
  • pregabalin (Lyrica)
  • etanercept (Enbrel)
  • prednisone (Prelone, Pediapred, Deltasone, Orapred)

You can read more about patient experiences with Humira and weight gain here.

“I have gained 20 pounds since my diagnosis but noticed this weight gain corresponded more with prednisone use.”

Connie T., diagnosed with seronegative RA in 2017

Advertisement
Ad revenue keeps our community free for you

Why is the cause of weight gain hard to determine?

Doctors may prescribe some medications in combination with methotrexate, which can complicate tracing the exact cause of weight gain.

The joint pain and limited range of motion from RA itself can lead to less physical activity, which could also contribute to weight gain.

As someone living with RA myself, I have certainly experienced weight gain. I’ve been taking multiple medications, including methotrexate and prednisone, and experienced weight gain while taking them.

But I did not lose the additional weight when stopping them, so it’s unclear whether medication was the cause.

How can I manage weight changes and other side effects from methotrexate?

Long-term weight gain and obesity can increase your risk of developing RA and worsen existing symptoms.

A randomized control trial from 2023 found that people with RA and obesity had improved pain outcomes when they lost weight through diet changes.

Whether using medications or not, maintaining a moderate weight is very important for RA. But this can be difficult. Here are some helpful tips:

  • Increase your fiber intake to feel fuller longer. Fruits, vegetables, grains, beans, peas, and lentils are good sources of fiber.
  • Avoid packaged, high fat, fried, and processed foods. These tend to be low in nutrients and high in calories.
  • Reduce sugar intake. Not only can sugar contribute to weight gain, but it may also worsen inflammation.
  • Eat fewer processed carbohydrates, such as white bread, pastries, and candy. Refined carbs are high in calories and low in nutrients. They can worsen inflammation too.
  • Motion is lotion: Stay active in whatever way is possible for you.
  • Decrease or eliminate alcohol intake to avoid the high calories without nutritional value.

You might try folic acid supplements or anti-nausea medications to manage other side effects from methotrexate.

Advertisement
Ad revenue keeps our community free for you

Frequently asked questions

How common is weight gain with methotrexate?

There isn’t evidence on how often weight gain with methotrexate can occur or why some people might be more likely to experience weight changes. But studies and anecdotes suggest weight gain can happen.

Does methotrexate affect appetite?

Loss of appetite is a common side effect of methotrexate. This may lead to changes in your food habits and weight.

Does methotrexate make you bloated?

Methotrexate can interfere with your digestive tract and cause gastrointestinal side effects, such as abdominal pain, indigestion, and diarrhea.

While bloating isn’t commonly reported, it could be a symptom of your disturbed digestive tract. Having methotrexate injections instead of pills may help prevent these types of side effects.

Can methotrexate cause weight loss?

Side effects from methotrexate, such as reduced appetite and nausea, may change your eating habits and lead to weight loss.

The takeaway

Does methotrexate cause weight gain? The short answer is no.

But many factors play a role in managing weight when living with RA and taking medications. People’s experiences and some studies suggest weight gain from methotrexate can occur.

If you have concerns about weight changes while taking methotrexate, discuss them with your doctor.

Methotrexate is a relatively old medication that is well studied, but there’s still a need for more research on its effects on weight. 

*All quotes were shared with permission.

Medically reviewed on January 23, 2024

7 Sources


Join the free RA community!
Connect with thousands of members and find support through daily live chats, curated resources, and one-to-one messaging.

Like the story? React below:


Have thoughts or suggestions about this article? Email us at article-feedback@bezzy.com.

About the author

Stefanie Remson

Ms. Stefanie Remson MSN, APRN, FNP-BC is the CEO and founder of RheumatoidArthritisCoach.com. She is a family nurse practitioner and is a rheumatoid arthritis (RA) patient herself. She has spent her entire life serving the community as a healthcare professional and has refused to let RA slow her down. She has worked with The Arthritis Foundation, The Lupus Foundation of America, Healthline, Grace and Able, Arthritis Life, Musculo, Aila, and HopeX. You can learn more at her website and on Instagram, Facebook, and Pinterest.

Related stories